Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 226, NWS Mobile, AL

July 2, 2009Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jul 2, 2009, 4:47 PM CDT for Okaloosa County, Florida. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2009, 4:47 PM CDT (21:47 UTC)
Expired
Jul 2, 2009, 5:15 PM CDT
In force
28 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 65 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2009-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2009-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1103 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:18 PM CDT, 29 minutes earlier.

Area forecast discussion, Jul 2, 4:18 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
418 PM CDT THU JUL 2 2009

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...WEAK SFC TROUGH NOTED
OVER THE COASTAL SECTIONS OF ALABAMA AND WESTERN FLORIDA HAS SPARKED
SOME SEVERE STORMS OVER THE WESTERN FLORIDA PANHANDLE THIS AFTERNOON.
SEVERAL REPORTS OF NICKEL SIZE HAIL THIS AFTERNOON...AND A WIND GUST
TO 70 MPH HAVE BEEN REPORTED AT DESTIN...FLIPPING AIRCRAFT AT THE
AIRPORT THERE. NOW HAVE A FEW STORMS DEVELOPING IN SOUTHEAST MS AS
WELL...HAIL HAS RECENTLY BEEN REPORTED WITH THOSE DEVELOPING STORMS
AS WELL. THESE STORMS WILL LINGER INTO THE EARLY EVENING...LIKELY
BEING MORE NUMEROUS OVER SOUTHEAST MISSISSIPPI THAN THE AREAS OF THE
FLORIDA PANHANDLE THAT HAVE BEEN WORKED OVER THIS AFTERNOON. FRIDAY
LOOKS A LITTLE MORE STABLE WITH NOT MUCH IN THE WAY OF PCPN
EXPECTED...BUT WILL THEN HAVE A RETURN OF SCATTERED SHOWERS AND
STORMS EACH DAY FOR THE REMAINDER OF THE PERIOD MAINLY IN THE
AFTERNOON AND EVENING HOURS. WILL BE VERY HOT AGAIN FRIDAY AND
SATURDAY...WITH MAX TEMPS IN THE MID/UPPER 90S MOST LOCATIONS...
BUT SLIGHTLY COOLER MAX TEMPS INTO LONG TERM PERIOD. 12/DS

&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...NO CHANGES MADE WITH THIS
AFTERNOONS FCST PACKAGE. 12/DS

&&

.AVIATION (18Z ISSUANCE)...WEAK FRONT MOVING SOUTH OVER MS/AL/GA
ATTM WILL BRING AN INCREASED CHANCE FOR TSRA LATER LATE THIS
AFTERNOON/EVENING...MAINLY OVER THE EASTERN THIRD OF THE FA. FEEL
RAIN CHANCE WILL BE SQUASHED BY DRIER SLUG OVER THE MS/AL STATE LINE
BY MID/LATE EVENING. 16/SM

&&

.MARINE...SURFACE HIGH PRESSURE OVER THE GULF WILL CREATE A GENERAL
SOUTHWEST TO WEST WIND FLOW OVER THE AL/NW FL COASTAL WATERS THROUGH
THE WEEKEND. A FRONT APPROACHING THE AREA EARLY IN THE COMING WEEK
WILL STRENGTHEN THE WINDS SOMEWHAT...WITH MODERATE WINDS POSSIBLE AT
TIMES MONDAY THROUGH WEDNESDAY. WILL SEE SOME ISOLATED/SCATTERED SHOWERS AND
STORMS LATE THIS AFTERNOON AND THIS EVENING OVER THE MARINE AREA...
SOME CONTAINING WIND GUSTS UP TO AROUND 45 KNOTS. SHOWERS AND STORMS
WILL DIMINISH IN COVERAGE FRIDAY BUT SCATTTERED STORMS WILL GENERALLY
REMAIN IN THE COASTAL WATERS FORECAST FOR THE UPCOMING WEEKEND AND
INTO EARLY NEXT WEEK.  16/SM

&&

.FIRE WEATHER...A HIGH PRESSURE RIDGE WILL CONTINUE OVER THE EASTERN GULF OF
MEXICO THROUGH FRIDAY...WHILE A WEAK TROUGH WILL PERSIST OVER INTERIOR
PORTIONS OF THE SOUTHEASTERN UNITED STATES. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTH OF THE TROUGH...PRIMARILY
OVER THE WESTERN FLORIDA PANHANDLE...LATE THIS AFTERNOON AND THIS EVENING.
THIS BOUNDARY WILL BE WEAKENING AND POSSIBLY DRIFT JUST OFFSHORE FRIDAY AND
SATURDAY...WITH LITTLE TO NO CHANCE OF RAIN EACH OF THOSE DAYS. ANY RAINFALL
THAT DOES OCCUR INTO THE EARLY PART OF THE WEEKEND WILL LIKELY BE CONFINED TO
THE IMMEDIATE COASTAL AREAS. AFTERNOON MAX TEMPS WILL BE ABOVE NORMAL BOTH
FRIDAY AND SATURDAY...WITH HIGHS IN THE MID TO UPPER 90S...BUT RELATIVE
HUMIDITY VALUES SHOULD REMAIN ABOVE CRITICAL LEVELS OVER FLORIDA THROUGH LATE
WEEK AND INTO THE WEEKEND. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      73  98  74  97 /  20  05  05  05
PENSACOLA   76  97  76  94 /  20  05  05  05
DESTIN      78  94  77  93 /  20  10  05  05
EVERGREEN   67  96  65  97 /  10  05  05  05
WAYNESBORO  67  98  68  98 /  10  05  05  05
CAMDEN      65  98  67  98 /  10  05  05  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 2, 4:30 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
430 PM CDT THU JUL 02 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-031000-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
430 PM CDT THU JUL 02 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN
FLORIDA PANHANDLE...AS WELL AS THE ADJACENT GULF WATERS OF ALABAMA
AND NORTHWEST FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO OCCASIONALLY SCATTERED SEVERE THUNDERSTORMS WILL BE
POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING ALONG AND JUST
SOUTH OF A NEARLY STATIONARY FRONTAL BOUNDARY EXTENDING EAST TO WEST
ACROSS COASTAL SECTIONS OF MISSISSIPPI...ALABAMA AND THE WESTERN
FLORIDA PANHANDLE. HAIL TO NICKLE SIZE AND WIND GUSTS TO NEAR 70 MPH
WILL BE POSSIBLE WITH SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 2, 1:59 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
159 PM CDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             15 N VALPARAISO         30.51N 86.50W
07/02/2009  E0.50 INCH       OKALOOSA           FL   PUBLIC

            PUBLIC REPORT OF DIME SIZED HAIL ON STATE ROUTE 85.

&&

SAM
Local storm report, Jul 2, 2:58 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
258 PM CDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             7 N VALPARAISO          30.61N 86.50W
07/02/2009  E0.75 INCH       OKALOOSA           FL   PUBLIC

            THREE QUARTER INCH HAIL REPORTED BY EGLIN AFB EMPLOYEE
            ENROUTE TO WORK.

&&

GENEJ
Local storm report, Jul 2, 4:11 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
411 PM CDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND GST     DESTIN                  30.41N 86.50W
07/02/2009  M70 MPH          OKALOOSA           FL   ASOS

            DESTIN ASOS 2043 UTC WINDS 35039G61KT.

&&

GENEJ
Local storm report, Jul 2, 4:29 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
429 PM CDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             3 NW WIGGINS            30.89N 89.17W
07/02/2009  E0.75 INCH       STONE              MS   EMERGENCY MNGR

            DIME TO PENNY SIZE HAIL REPORTED 3 MILES NORTHWEST OF
            WIGGINS MS NEAR THE TOWN OF BOND.

&&

JW
Local storm report, Jul 2, 4:33 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
433 PM CDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             SHALIMAR                30.45N 86.57W
07/02/2009  E0.88 INCH       OKALOOSA           FL   EMERGENCY MNGR

            DIME TO NICKEL SIZE HAIL REPORTED IN SHALIMAR, FL.

&&

JW
Local storm report, Jul 2, 4:40 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
440 PM CDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND DMG     1 E DESTIN              30.41N 86.48W
07/02/2009                   OKALOOSA           FL   EMERGENCY MNGR

            THREE GENERAL AVIATION AIRCRAFT OVER TURNED DUE TO
            THUNDERSTORM WIND GUST OF 70 MPH AT DESTIN AIRPORT.

&&

JW

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:03 PM CDTSpecial Marine WarningMOB42 min
Jul 2, 3:36 PM CDTSpecial Marine WarningMOB24 min
Jul 2, 4:00 PM CDTSpecial Marine WarningMOB60 min
Jul 2, 4:53 PM CDTSpecial Marine WarningMOB37 min
Jul 2, 5:56 PM CDTSpecial Marine WarningMOB64 min
Jul 2, 6:00 PM CDTSpecial Marine WarningMOB48 min
Jul 2, 6:31 PM CDTSpecial Marine WarningMOB49 min
Jul 2, 1:56 PM CDTSevere Thunderstorm WarningMOBOkaloosa34 min
Jul 2, 2:21 PM CDTSevere Thunderstorm WarningMOBOkaloosa24 min
Jul 2, 2:39 PM CDTFlash Flood WarningMOBOkaloosa36 min
Jul 2, 2:41 PM CDTSevere Thunderstorm WarningMOBOkaloosa34 min
Jul 2, 3:05 PM CDTSevere Thunderstorm WarningMOBOkaloosa25 min
Jul 2, 3:11 PM CDTFlash Flood WarningMOBOkaloosa34 min
Jul 2, 3:33 PM CDTSevere Thunderstorm WarningMOBOkaloosa27 min
Jul 2, 3:56 PM CDTSevere Thunderstorm WarningMOBOkaloosa49 min
Jul 2, 4:01 PM CDTSevere Thunderstorm WarningMOBStone29 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.